Department of Dermatology, Royal Infirmary of Edinburgh, Edinburgh, UK.
Acne vulgaris is an inflammatory disorder of the pilosebaceous (hair follicle) units. It may be exacerbated by stress, topical greasy preparations that encourage blockage of the pores, trauma and humid climates. Certain medications may induce or exacerbate acne, including some oral and implanted contraceptives, and anabolic steroids. Occasionally, 'normal' acne can dramatically deteriorate: this may be due to a Gram-negative folliculitis superimposed on acne being treated with long-termantibiotics, or the development of one of the much more severe, destructive and aggressively scarring forms. Disfigurement from inflammation, pigmentation changes and scarring often causes embarrassment, and not infrequently undermines confidence and lowers self-esteem. Acne can also potentially induce much more serious psychological distress. It may take up to four to six months before the full benefit of treatment is apparent. Patients should be referred to a dermatologist if they: have a very severe variant; severe social or psychological problems; are at risk of scarring; have failed to respond to treatment or are suspected of having an underlying endocrinological cause.